EPS With Fever Versus NMS
J Clin Psychiatry 1996;57(12):595-596 [letter]
© Copyright 2014 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Letter to the Editor
Sir: I would like to comment on the case report “Risperidone
and Neuroleptic Malignant Syndrome” (November 1995
issue), which details a patient who received 6 mg of risperidone
and experienced severe parkinsonism 48 hours after
discharge, which worsened to catatonia, mutism, etc., and a
temperature of 100.2°F (38.1°C) after her medication was withdrawn.
It is unusual for someone to develop severe extrapyramidal
symptoms (EPS) 48 hours after discharge, and the possibility
of overdose should be addressed.
When previously treated with high-potency neuroleptics,
this patient developed marked EPS and received anticholinergics,
benzodiazepines, and propranolol. No mention is made
of concomitant medications when she was taking risperidone,
but the sentence “All medications were discontinued” suggests
that other medications were involved, probably anticholinergic
agents. The abrupt discontinuation of all medications (i.e., risperidone
plus anticholinergic) could worsen the patient’s condition